Wyoming, 2008

Hail in Wyoming, August 11, 2008

August 11, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over far southeast Goshen county, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over far southeast Goshen county, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 11, 1:48 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 11 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SOUTHERN EXTENT OF A WELL-DEFINED SHORTWAVE WAS PUSHING THROUGH
CENTRAL WYOMING EARLY THIS AFTERNOON...AND EXTENDED FROM GILLETTE
TO NEAR RAWLINS. SURFACE FRONT MADE IT INTO COLORADO EARLIER THIS
MORNING. A FEW SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE
LEADING EDGE OF THE BEST DRYING ON WATER VAPOR IMAGERY AND WILL
CONTINUE TO SPREAD EAST AHEAD OF THIS FEATURE THIS EVENING.
SURFACE DEW POINTS HAVE DECREASED 5 TO 15 DEGREES BEHIND THE
FROPA. THIS DECREASE IN SURFACE MOISTURE WILL BE THE LIMITING
FACTOR FOR CONVECTIVE SEVERITY THIS AFTERNOON AND EVENING. SBCAPES
FROM 500 TO 800 J/KG WILL BE COMMON IN WYOMING EAST OF THE LARAMIE
RANGE...WITH UP TO 1500 J/KG ACROSS MORRILL...KIMBALL...AND
CHEYENNE COUNTIES LATER. CONVECTION WILL DECREASE QUICKLY AT LEAST
BY SUNSET...IF NOT A BIT EARLIER...GIVING WAY TO CLEARING SKIES
OVERNIGHT. ADDED SOME PATCHY FOG IN THE VICINITY OF THE NORTH
PLATTE RIVER VALLEY CENTERED AROUND SUNRISE. IT WILL NOT BE AS
WIDESPREAD AS EXPERIENCED OVER THE WEEKEND THO. HEIGHTS WILL BUILD
SOME ON TUESDAY...HOWEVER WITH RESIDUAL MOISTURE IN PLACE OVER THE
PANHANDLE...LEFT IN SLIGHT CHANCE POPS DURING THE AFTERNOON AND
EVENING HOURS. THE NAM SPINS UP A SURFACE LOW IN THE MASS FIELDS
ACROSS CENTRAL PORTIONS OF THE NEBRASKA PANHANDLE EARLY WEDNESDAY.
THIS SURFACE LOW WILL SLIDE SOUTH WITH TIME ON WEDNESDAY...GIVING
WAY TO UPSLOPE BEHIND IT. THIS SURFACE LOW...WHEN COMBINED WITH
ANOTHER APPROACHING SHORTWAVE WILL RESULT IN ANOTHER ROUND OF
AFTERNOON AND EVENING CONVECTION ON WEDNESDAY AFTERNOON. TEMPERATURES
WILL REMAIN PRETTY CLOSE TO NORMAL THROUGH THE SHORT TERM.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
REMAINING PCPN WILL MOVE OUT/DIMINISH EARLY WEDS EVENING. MORE
SIGNIFICANT CHANGES THEN APPROACH THE CWA THURSDAY AND THURSDAY NIGHT
AS UPPER LOW OVER SRN SASK DROPS SOUTH ACROSS THE NRN AND CENTRAL
PLAINS LATE THURSDAY THROUGH FRIDAY.  THIS WILL BRING A GOOD PUSH OF
COOLER AIR ACROSS THE CWA THURSDAY NIGHT AND FRIDAY WITH MAX TEMPS
IN THE 60S TO MID 70S...POSSIBLY EVEN COOLER.  BEST CHANCE FOR PCPN
LOOKS TO BE THURSDAY NIGHT INTO FRIDAY IN GOOD UPSLOPE REGIME WITH
PCPN MAINLY SHOWERS OR RAIN WITH INSTABILITIES LIMITED.  GRADUAL
CLEARING EXPECTED LATER FRIDAY AND SATURDAY AS LOWER LEVELS BEGIN TO
DRY BUT CUT OFF LOW WILL BE SLOW TO EXIT THE REGION...STILL OVER THE
CENTRAL PLAINS SUNDAY. THUS TEMPERATURES WILL ONLY WARM SLOWLY OVER
THE WEEKEND.  DRY AND SEASONABLE WEATHER EXPECTED MONDAY.

&&

.AVIATION...
CONDITIONS WILL GENERALLY BE VFR AT AREA TERMINALS TONIGHT.
KCYS...KCDR...KBFF...KSNY MAY SEE LOCALIZED MVFR CIGS/VSBYS FOR A
FEW HOURS EARLY THIS EVENING. OTHERWISE CLEARING SKIES CAN BE
EXPECTED OVERNIGHT...WITH SOME PATCHY FOG POSSIBLE AT THE NEBRASKA
TERMINALS TOWARDS SUNRISE. ANOTHER ROUND OF ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AT NEBRASKA PANHANDLE TERMINALS ON TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RE
Hazardous weather outlook, Aug 11, 10:25 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MDT MON AUG 11 2008

WYZ059>070-121130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1125 AM MDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME WEAK THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION MAINLY EAST
OF THE MOUNTAINS THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-121130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1125 AM MDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE THIS AFTERNOON
AND EVENING.  A FEW OF THEM COULD BECOME QUITE STRONG...MAINLY IN
THE AREA FROM CHADRON SOUTH TO SIDNEY.  GUSTY WINDS AND PERHAPS SOME
HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ON TUESDAY THROUGH
THURSDAY...WITH A FEW STORMS PERHAPS BECOMING QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT MAINLY OVER THE
CENTRAL AND EASTERN PART OF THE PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 11, 2:00 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON AUG 11 2008

NEZ019-020-054-WYZ066>070-112230-
SCOTTS BLUFF-BANNER-KIMBALL-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
TORRINGTON...CHEYENNE...PINE BLUFFS
300 PM MDT MON AUG 11 2008

...THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST WYOMING AND WESTERN
NEBRASKA THIS AFTERNOON...

SCATTERED THUNDERSTORMS...A FEW STRONG...WILL MOVE EAST AT 30 MPH
ACROSS LARAMIE COUNTY...SOUTHERN PLATTE...SOUTHERN GOSHEN...
BANNER AND KIMBALL COUNTIES THROUGH 430 PM. THE STRONGEST STORMS
WILL PRODUCE RAINFALL AMOUNTS UP TO ONE HALF INCH...WIND GUSTS TO
50 MPH AND SMALL HAIL. REMEMBER THAT ALL THUNDERSTORMS PRODUCE
LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS
APPROACH...MOVE INDOORS OR TO A VEHICLE WITH THE WINDOWS CLOSED.
WHEN THUNDER ROARS...MOVE INDOORS.

THE STRONGEST THUNDERSTORMS STORMS WILL MOVE ACROSS NORTHERN
LARAMIE COUNTY BETWEEN INTERSTATE 25 AND ALBIN.

ALBIN...THE MERIDEN REST AREA...BURNS AND BUSHNELL WILL BE AFFECTED
BY THE THUNDERSTORMS.

RUBIN

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
August 11, 2:55 PM MST to 3:04 PM MST
Where
Goshen County, 3 mi S of Hawk Springs to La Grange
Measured
1 in hail
Reported by
Post Office
Coordinates
41.737, -104.270

Nickel to quarter size hail was reported along track of storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112644.